Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 263, NWS Blacksburg, VA

September 28, 2016Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2016, 3:32 PM EDT for Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2016, 3:32 PM EDT (19:32 UTC)
Expired
Sep 28, 2016, 4:30 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Caswell County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 3:43 PM EDTHAIL 11 Ssw Danville Airport, VAHAIL TO AT LEAST QUARTER SIZE.
Sep 28, 4:15 PM EDTTSTM WND DMG2 Wsw Cluster Springs, VATWO LARGE TREES UPROOTED
Sep 28, 4:20 PM EDTHAIL 31 N Cluster Springs, VA
Sep 28, 4:40 PM EDTHAIL 1Alton, VA
Sep 28, 4:40 PM EDTHAIL 1.5Alton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 3:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS51 KRNK 281932
SVRRNK
NCC033-VAC083-143-590-282030-
/O.NEW.KRNK.SV.W.0263.160928T1932Z-160928T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT WED SEP 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE EASTERN CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 331 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTH
  OF DANVILLE...MOVING EAST AT 20 MPH.

  HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...
  SOUTH BOSTON...
  HALIFAX...
  BLAIRS...
  AND CLOVER.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO SHELTER INSIDE A STRONG BUILDING...AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3669 7866 3668 7870 3658 7872 3656 7874
      3654 7873 3654 7914 3643 7915 3643 7937
      3671 7943 3697 7874 3694 7873 3692 7875
      3684 7867 3683 7869 3681 7867 3679 7868
      3676 7867 3674 7869 3668 7863
TIME...MOT...LOC 1931Z 254DEG 19KT 3655 7925 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

RAB
1 follow-up statement
718 
WWUS51 KRNK 282014
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT WED SEP 28 2016

NCC033-VAC083-143-590-282030-
/O.CON.KRNK.SV.W.0263.000000T0000Z-160928T2030Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-CITY OF DANVILLE VA-
414 PM EDT WED SEP 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA...AND HALIFAX
COUNTIES AND THE SOUTHEASTERN CITY OF DANVILLE...

AT 414 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TURBEVILLE...
MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
CLOVER...
AND TURBEVILLE.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3669 7866 3668 7870 3658 7872 3656 7874
      3654 7873 3654 7914 3643 7915 3643 7937
      3654 7939 3681 7917 3697 7874 3694 7873
      3692 7875 3684 7867 3683 7869 3681 7867
      3679 7868 3676 7867 3674 7869 3668 7863
TIME...MOT...LOC 2014Z 254DEG 19KT 3661 7898 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:21 PM EDT, 11 minutes earlier.

Area forecast discussion, Sep 28, 3:21 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
321 PM EDT Wed Sep 28 2016

.SYNOPSIS...
A weak frontal boundary will continue to meander east of the Blue
Ridge through late week. A strong upper level area of low pressure
will also drop south into the Tennessee Valley Thursday into
Friday before lifting back north by Saturday. The combination of
these features will lead to rounds of showers and storms through
the rest of the week before drier weather arrives this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1055 AM EDT Wednesday...

Strong upper low to the north should continue to dig south into
the Ohio Valley later today causing sharpening of the backing
southwest flow aloft across the region. This should act to spill
moisture back westward by afternoon ahead of perhaps another weak
surface wave sliding up the residual surface front to the south.
Already seeing a slight push in the deeper moisture on the total
precipitable water graphics.

Guidance suggests this will allow for a highly diffluent scenario
to take shape aloft this afternoon with good shear including
decent low/mid level flow of 30-40 kts espcly eastern third. In
addition, arrival of cooling aloft should help overcome potential
lack of good instability given low clouds lingering out east. Most
solutions including the latest Cams tend to focus best coverage
along/east of Highway 29 per high PWATS, then gradually fill in
back into the Blue Ridge. Will also have a leading band of showers
ahead of the upper low approaching the west late, but still
appears will be a break between the two over the far
west/southwest sections where drier air will remain nosed in.

Therefore running with a gradient of likely/categorical pops east to
likelys eastern slopes of the Blue Ridge to low/slight pops far west.
Appears the east also has the best shot at isolated pulse/training
storms given chilly temps aloft while QPF of 1-2 inches possible
in spots but not widespread enough at this point for a watch
today.

Have increased maximum temperatures in some locations that are
already getting sunshine. Lower clouds that extended from the
foothills in eastern Wilkes County to the Henry County will
eventually erode. Even those spots that get heating later today
will warm into the mid 70s to lower 80s.

Complex interaction of the residual front and bands of showers around
the upper low will persist into the overnight with added potential for
stronger storms north/east at least this evening per 00z ECMWF. Could
eventually work into a dry slot aloft espcly western half later tonight
as suggested by the latest HiRes-ARW but that remains iffy as
features likely slower to exit than progged. Otherwise given
expected good lift and continued deep moisture off models eastern
half, will continue likely pops through around midnight and then
slowly taper to mostly chance most sections late. With lots of
clouds lingering and the front stuck across the region, expect
lows to be warmer than earlier expected with mostly 50s mountains,
while the east likely remains in the low/mid 60s overall.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 320 PM EDT Wednesday...

A closed upper low centered near SDF Thursday evening will stall
across the Ohio River Basin through Friday night. At the same time,
a series of disturbances, including complex frontal system will
interact with the deep atlantic moisture and pulse along the mid
Atlantic Seaboard.

As a result, scattered to numerous showers and thunderstorms will
continue around the low and along the boundary. Some of the
thunderstorms could be strong with gusty winds,hail and heavy
downpours Thursday evening into Thursday night. The swody2 has
placed much of the CWA in Marginal risk of severe with main threat
being hail and gusty wind. Convection is expected to diminish with
the loss of daytime heating and the subsequent instability axis
overnight Thursday into Friday morning. Low temperatures Thursday
night will range from the upper 40s in the mountains to the lower
60s in the Piedmont.

Considerable clouds with scattered showers and a few thunderstorms
will continue Friday. High temperatures Friday will remain
relatively cool with readings from the mid 60s in the Mountain to
the mid 70s in the Piedmont. Isolated to scattered showers will
continue Friday night. The Best chances for rain will occur across
the North. Low temperatures friday night will vary from the mid 40s
in the western Mountains to the upper 50s in the Piedmont.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...

Closed upper low centered near Sandusky Saturday morning will lift
northeast and reach the St. Lawrence river valley by Sunday night.
Then, the low center will open up and weaken as it moves across New
England Monday and moves into the Atlantic ocean on Tuesday.

The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.

For much of the extended isc grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 155 PM EDT Wednesday...

Scattered showers and thunderstorms were beginning to develop from
KTNB to KBCB and northeast of KLYH. MVFR clouds from KFVX to KUKF
were lifting and will improve to VFR by 20Z/4PM.

Showers and thunderstorms will become widespread east of a KHSP to
KDAN line after midnight. As an upper low moves south of the Great
Lakes tonight and Thursday...a cold front will approach the
Appalachians from the west. This front will merge with a
stationary low pressure system over Virginia on Thursday.

Medium to high confidence of MVFR to IFR ceilings and fog
developing overnight. Little improvement is expected on Thursday.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
through Friday night. This will keep variable clouds, MVFR cigs,
and periods of -SHRA across the region through much of the period.
Should finally see VFR return during Saturday and continue Sunday as
the upper low lifts north and weak high pressure builds in.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from 9 PM EDT this evening through Thursday
     afternoon for VAZ035-044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH
Hazardous weather outlook, Sep 28, 9:28 AM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT WED SEP 28 2016

NCZ004>006-VAZ032>035-043>047-058-059-291100-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
928 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK...15 PERCENT CHANCE...OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREATS ARE
TORNADOES AND DAMAGING WINDS. IN ADDITION...VERY HEAVY RAINFALL
COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL ROUNDS OF HEAVY RAIN COULD OCCUR THURSDAY INTO THURSDAY
NIGHT. THIS MAY RESULT IN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ003-019-020-VAZ014-016-017-022>024-291100-
SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-
928 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL POTENTIAL FOR STRONG TO ISOLATED SEVERE
THUNDERSTROMS CONTAINING LOCALLY DAMAGING WINDS AND POSSIBLY LARGE
HAIL THIS AFTERNOON AND EVENING. IN ADDITION...VERY HEAVY
RAINFALL COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-291100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
928 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 28, 10:25 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND DMG     1 WSW PELHAM            36.49N  79.49W
09/27/2016                   CASWELL            NC   DEPT OF HIGHWAYS

            THREE TREES DOWN NEAR PELHAM ON NUNNELY ROAD.

&&

CORRECTED EVENT TIME

EVENT NUMBER RNK1601647

PW
Special weather statement, Sep 28, 2:22 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT WED SEP 28 2016

NCZ005-006-VAZ044-281915-
CASWELL-ROCKINGHAM-PITTSYLVANIA-
222 PM EDT WED SEP 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASWELL...NORTHEASTERN
ROCKINGHAM...AND SOUTH CENTRAL PITTSYLVANIA COUNTIES AND THE CITY OF
DANVILLE...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HARRISONS
CROSSROADS...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
WENTWORTH...
BETHEL...
AND BLAIRS.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3637 7976 3648 7981 3672 7939 3648 7922
TIME...MOT...LOC 1820Z 250DEG 17KT 3645 7971

RAB
Local storm report, Sep 28, 3:06 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             1 E MAYFIELD            36.52N 79.55W
09/28/2016  E0.88 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

&&

16
Special weather statement, Sep 28, 3:08 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED SEP 28 2016

VAZ011-013-014-017-282000-
MONTGOMERY-FLOYD-PULASKI-GILES-
308 PM EDT WED SEP 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...EAST CENTRAL
GILES...CENTRAL FLOYD AND MONTGOMERY COUNTIES AND THE CITY OF
RADFORD...

AT 306 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PRICES FORK TO NEAR CLAYTOR DAM TO NEAR
DRAPER. MOVEMENT WAS EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. PEA-SIZED HAIL WAS REPORTED FROM PULASKI COUNTY WITHIN THE
PAST 30 MINUTES. FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY
HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND DUBLIN.

THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3713 8071 3734 8058 3733 8044 3732 8043
      3732 8042 3731 8026 3723 8019 3698 8016
      3686 8058 3693 8063 3690 8068 3697 8083
      3703 8089
TIME...MOT...LOC 1906Z 279DEG 10KT 3723 8053 3709 8061 3701 8082

RAB
Local storm report, Sep 28, 3:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 E MAYFIELD            36.52N 79.53W
09/28/2016  E1.00 INCH       ROCKINGHAM         NC   PUBLIC

            QUARTER SIZE HAIL WAS OBSERVED ALONG CHANDLER MILL ROAD.

&&

16
Local storm report, Sep 28, 3:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             RINGGOLD                36.60N  79.30W
09/28/2016  E1.00 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            HAIL FELL ON RINGGOLD ROAD

&&

EVENT NUMBER RNK1601648

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:28 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville62 min
Sep 27, 9:25 PM EDTSpecial Weather StatementRNKCampbell65 min
Sep 27, 11:16 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg59 min
Sep 27, 11:22 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg53 min
Sep 27, 11:49 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell35 min
Sep 28, 12:13 AM EDTSpecial Weather StatementRNKBuckingham62 min
Sep 28, 2:22 PM EDTSpecial Weather StatementRNKCity of Danville53 min
Sep 28, 2:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville64 min
Sep 28, 3:08 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford52 min
Sep 28, 3:22 PM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Sep 28, 3:35 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford55 min
Sep 28, 4:08 PM EDTSevere Thunderstorm WarningRNKBotetourt, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem67 min
Sep 28, 4:15 PM EDTFlash Flood WatchRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 6 more26 hr
Sep 28, 4:32 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania58 min
Sep 28, 4:52 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke53 min
Sep 28, 5:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Campbell, City of Lynchburg61 min
Sep 28, 6:15 PM EDTTornado WarningRNKAmherst, Bedford, City of Lynchburg30 min
Sep 28, 6:42 PM EDTTornado WarningRNKAmherst, Appomattox33 min
Sep 28, 7:07 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham53 min
Sep 28, 7:34 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke56 min
Sep 28, 7:41 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville64 min
Sep 27, 9:00 PM EDTSevere Thunderstorm WarningRNKCaswell60 min
Sep 27, 10:39 PM EDTSpecial Weather StatementRNKRockingham51 min
Sep 27, 10:51 PM EDTSpecial Weather StatementRNKRockingham54 min
Sep 28, 12:09 AM EDTSpecial Weather StatementRNKRockingham66 min
Sep 28, 12:44 AM EDTSpecial Weather StatementRNKCaswell61 min
Sep 28, 2:38 AM EDTSpecial Weather StatementRNKRockingham67 min
Sep 28, 2:54 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes66 min
Sep 28, 3:50 PM EDTSpecial Weather StatementRNKWilkes55 min
Sep 28, 3:56 PM EDTSevere Thunderstorm WarningRNKWilkes64 min
Sep 28, 4:58 PM EDTSpecial Weather StatementRNKCaswell62 min
Sep 28, 5:09 PM EDTSpecial Weather StatementRNKWilkes66 min
Sep 28, 5:31 PM EDTSpecial Weather StatementRNKStokes, Yadkin59 min
Sep 28, 5:40 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin65 min
Sep 28, 5:47 PM EDTSevere Thunderstorm WarningRNKCaswell58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.